Texas, 2020

Damaging Wind in Texas, May 3, 2020

May 3, 2020 · NWS SJT · 1 event in 1 county or zone

An isolated thunderstorm produced a microburst that caused wind damage near Oak Creek Reservoir in Coke County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated thunderstorm produced a microburst that caused wind damage near Oak Creek Reservoir in Coke County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 3, 5:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 3, 5:17 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
617 PM CDT Sun May 3 2020

.AVIATION...
/00Z TAFS/

Scattered convection will continue to develop along and west of
the KABI and KSJT terminals through 03Z. Will start with a VCTS
for both locations and update should a storm make a movement
towards the airports themselves. Convection should dissipate by
mid to late evening with the loss of daytime heating and leave
mainly VFR conditions for the rest of the period. A chance some
short lived MVFR cigs will approach the southern terminals right
around sunrise but latest SREF probabilities remain under 50% so
will leave out for now.

&&

.PREV DISCUSSION... /issued 250 PM CDT Sun May 3 2020/

SHORT TERM...
(Tonight)

..Possible Late Afternoon and Evening Severe Thunderstorms...

The potential for severe thunderstorms late this afternoon and
this evening remains the highlight of tonight's forecast. Short
term high resolution models develop convection beginning around 7
this afternoon. The Storm Prediction Center has most of our
counties, mainly along and north of a line from Mertzon, to Eden,
to Brownwood, in a Marginal Risk Area, through 7 Monday morning.
The main hazards are large hail, damaging winds, and deadly
lightning. Models also indicate the showers and thunderstorms will
likely be diurnal; thus, expect thunderstorm development to end
should end around 9 or 10 this evening.

(Monday)

..Hot with Possible Record Highs...

As an 850mb thermal ridge dominates, afternoon highs Monday around
100 look likely, for most of West Central Texas. The record high
temperatures, for Abilene, is 101 set back in 1947; San Angelo is
102 set back in 2012. The current forecast calls for 101, at both
locations, on Monday. The ECMWF MOS guidance, for Abilene and San
Angelo, for Monday, May 4, shows highs of 100 and 102,
respectively. The GFS MOS guidance shows 98 and 100, respectively,
for Monday. So, the 101 highs, for these two, represent a
compromise between these two guidance packages, and a good
agreement with neighboring office.

LONG TERM...
(Monday Night)

..Dryline and Possible Severe Thunderstorms...

Short term high resolution models initiate convection Monday
evening, around 7. These models initiate this convection along
and near a southwest to northeast oriented dryline, as it mixes,
from the west toward the east, into the our counties. The Storm
Prediction Center has all of our counties, mainly along and
northwest of a line from Sonora to Brownwood, in a Marginal Risk
area. The main hazard are large hail, damaging winds, and deadly
lightning. Again, this convection will be diurnal; thus, the
thunderstorm threat should end by late evening.

(Tuesday through Sunday)

..Heat Relief and Possible Rain...

The remainder of the long term forecast is punctuated with a
couple cold front, along with possible rain. The first front, on
Tuesday, will bring cooler temperatures. Models indicate the most
likely area, for rain, is over our eastern counties Tuesday and
Tuesday night. Then, another cold front Friday will again bring
cooler air, along with possible rain.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 71 101  64  78 /  20   0  20  10
San Angelo 	 70 101  66  83 /  20   0  20  10
Junction 	 67  95  67  84 /  10   0   0  10
Brownwood 	 68  98  67  82 /  30   0  10  20
Sweetwater 	 71 101  63  78 /  20   0  10  10
Ozona      	 68 100  67  84 /  20   0  20  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, May 3, 1:18 PM CST, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
218 PM CDT Sun May 3 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
218 PM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated severe storms are possible this afternoon and evening,
mainly south of a Rotan to Throckmorton line, and north of a
Mertzon to Brownwood line. The main hazards will be damaging
winds, large hail, and dangerous lightning.

Elevated fire weather conditions are possible this afternoon
across portions of the western Concho Valley and northern Edwards
Plateau.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered strong to severe thunderstorms are possible
Monday afternoon and evening, mainly west of a Brownwood to Sonora
line. The main hazards will be large hail, damaging winds, and
dangerous lightning.

Elevated fire weather conditions are possible Monday afternoon
across much of West Central Texas.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and evening.
Please relay any information about observed weather to the NWS
while following all local, state and CDC guidelines.

In the hours before

Special weather statement, May 3, 4:44 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service San Angelo TX
544 PM CDT Sun May 3 2020

TXZ064-071-072-032330-
Irion TX-Tom Green TX-Sterling TX-
544 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STERLING...
NORTHWESTERN TOM GREEN AND NORTHEASTERN IRION COUNTIES UNTIL 630 PM
CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Arden, or 16 miles northwest of Mertzon, moving east at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Arden around 630 PM CDT.

Other locations impacted by this storm include Us-67 Near The Irion-
Tom Green County Line.

LAT...LON 3134 10106 3152 10112 3169 10071 3133 10062
TIME...MOT...LOC 2243Z 255DEG 14KT 3145 10100
Special weather statement, May 3, 5:31 PM CST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service San Angelo TX
631 PM CDT Sun May 3 2020

TXZ054-065-066-127-040015-
Runnels TX-Nolan TX-Coke TX-Taylor TX-
631 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COKE...SOUTHEASTERN
NOLAN...SOUTHWESTERN TAYLOR AND NORTHWESTERN RUNNELS COUNTIES UNTIL
715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blackwell, moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fort Chadbourne around 640 PM CDT.
  Hylton around 700 PM CDT.
  Wingate and Happy Valley around 715 PM CDT.

Other locations impacted by this storm include Wilmeth, Pumphrey, Oak
Creek Reservoir and Shep.

LAT...LON 3186 10048 3210 10056 3223 10004 3193 9996
TIME...MOT...LOC 2330Z 261DEG 9KT 3206 10028
Special weather statement, May 3, 5:47 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service San Angelo TX
647 PM CDT Sun May 3 2020

TXZ071-040030-
Irion TX-
647 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IRION COUNTY UNTIL
730 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Mertzon, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Irion
County, including the following locations... Us-67 Near The Irion-
Tom Green County Line.

LAT...LON 3138 10114 3153 10095 3153 10085 3135 10069
      3125 10100
TIME...MOT...LOC 2346Z 243DEG 7KT 3136 10100
Special weather statement, May 3, 5:53 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Angelo TX
653 PM CDT Sun May 3 2020

TXZ127-040030-
Taylor TX-
653 PM CDT Sun May 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR COUNTY UNTIL
730 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coronados Camp, or 20 miles northeast of Blackwell, moving east at 15
mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Coronados Camp around 705 PM CDT.

Other locations impacted by this storm include Lake Abilene, Camp
Tonkawa and Camp Butman.

LAT...LON 3222 10009 3233 10013 3245 9994 3224 9985
      3221 9997
TIME...MOT...LOC 2352Z 250DEG 14KT 3231 10007

PO

The radar

The San Angelo radar (KSJT), 78 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coke

When
May 3, 7:00 PM CST
Where
Coke County, 1.81 mi SW of Oak Creek Res
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
32.050, -100.290

The public reported roof damage, trees were uprooted, heavy metal dumpsters were moved and boat sheds were destroyed near Oak Creek Reservoir.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892324.